Drug users told to take precautions

Officers are working collaboratively with our provincial partners to identify the source of these drugs.

RCMP and the Vancouver Island Health Authority are warning people who use street drugs to exercise ‘extreme caution’ due to a “significant increase in non-fatal overdoses in Nanaimo.”

Toxicology tests conducted by the coroner’s service in Victoria have determined that fatal overdoses have occurred there, involving batches of mixed drugs including heroin, cocaine and methamphetamines and in one case, fentanyl.

Similar incidents have happened in the Nanaimo area, including a possible death. The RCMP and VIHA want to alert people who use drugs to the risk.

“The Nanaimo RCMP urges all users of drugs to exercise extreme caution,” said Constable Gary O’Brien, spokesman for the Nanaimo RCMP.

“Officers experienced in the distribution of street level drugs are working collaboratively with our provincial partners to identify the source of these drugs.”

Users in Victoria have told authorities they thought they were only using one drug, when in fact they were using  mixtures that increased the risk of overdose.

“In addition to the mixture of drugs, the drug supply may include fentanyl however that requires further testing,” said Dr. Paul Hasselback, Island Health’s medical health officer. Fentanyl is a synthetic drug, considered much more potent than heroin.

Agencies that provide services to those who use drugs have issued notices about the risks with the current supply of illicit drugs, being distributed in the Nanaimo area.

Users are encouraged to:

• Avoid using alone;

• Have an overdose response plan;

• Test drugs by using a small sample first;

• Have a Take Home Naloxone kit handy;

• Tell someone what you’re using;

• Call 911 immediately if you suspect an overdose is occurring.

For more information visit towardtheheart.com/naloxone.

Anyone wanting overdose prevention and response training, and a naloxone kit, can use the site finder to locate a Take Home Naloxone site.